Case Report: 37-year old with injection drug misadventure
A 37-year old presents with confusion and mental status change. He had injected heroin and was found in a homeless camp with a decreased level of consciousness and concern of overdose.
History was limited. He has a history of methamphetamine/heroin injection drug use.
Upon arrival in the Emergency Department, he was given an injection of NARCAN. His mental status improved but he became belligerent. Upon the return of consciousness,
the ER physician evaluating him noticed that his speech was slurred and he had weakness in his left leg.
Past Medical History, Family History, Allergies, Social: Unobtainable
Social: Homelessness, IV drug abuse with heroin and methamphetamines
Exam: Vital signs: 102 F, 110 pulse, BP 95/50, Resp 14
He was unresponsive initially. After the Narcan, he became responsive to the point of belligerent. The examination was limited initially on account of the level of awareness.
- Out of concern for a possible intracranial bleed or another process, he received a CT scan of his head (Below).
- His blood-work showed an elevated white blood cell count, so blood cultures were taken to screen for septicemia.
- Blood cultures became positive within 12 hours for Gram-negative bacilli
- An ECHO was obtained given positive blood cultures and stroke. The ECHO showed a 2.7cm vegetation on the posterior leaflet of the mitral valve with moderate mitral regurgitation.
- The organism was identified to be Enterobacter asburiae
Diagnosis: Enterobacter asburiae mitral valve endocarditis with large valvular vegetation from presumed cotton-shooting.
The patient presented with stroke-like symptoms while he was found down at his homeless campsite. He was found on trans-thoracic echo to have visible mitral valve vegetation of 2.7cm, which is considered LARGE.
Endocarditis is an infection of one or more of the heart valves. Typically, intravenous drug use is associated with right-sided endocarditis, involving the tricuspid valve.
Endocarditis from drug use was associated with 11% of cases of infective endocarditis (IE). Recently, there has been a steep increase in hospital admission in some centers for IE in drug users, amid the opiate crisis: a 436% increase from 2012 – 2017. Aside from opiate overdose, endocarditis is a common cause of mortality in intravenous drug abusers: one out of four admitted with IE will die that same year.
The most common bacteria seen in injection drug use is Staphylococcus aureus, followed by coagulase-negative Staphylococci and Viridans strep. Other organisms, including Pseudomonas aeruginosa, Beta-hemolytic streptococci have also been described. Endocarditis has been associated with Candida species (e.g. C. parapsilosis) in brown heroin users.
Cotton Fever and Enterobacter Endocarditis
The term “cotton fever” refers to a febrile presentation associated with a heroin misadventure, related to injecting residual drugs where cotton filters are used.
Injection drug users (IVDA) refer to the term “cotton shooting” when they inject the residual heroin from filtering drugs, that contain traces of the cotton filter. The bacteria Enterobacter agglomerans is the putative cause of this syndrome. Endotoxins produced by this bacteria lead to a febrile syndrome with sepsis presentation. It has also been associated with infections of the heart valve, or endocarditis.
Recently, Enterobacter asburiae has been described to be a cause of this syndrome and has been associated with endocarditis (an infection of a heart valve). In this particular case, the patient presented with a large valvular vegetation on the mitral valve and associated.
Size of vegetation and risk of stroke
The larger the vegetation the greater the risk of causing a stroke. In one meta-analysis of 21 studies and 6,646 patients with endocarditis, vegetations measuring greater than 1 cm had an increased risk of causing embolic events (to the brain and other parts of the vascular system) (OR 2.28 (95% CI, 1.71-3.05)). There was also an increased odds of death (OR 1.63; 95% CI, 1.13-2.35). Consideration should be made to emergent cardiothoracic surgery consultation for valve surgery in these patients.
All patients with significant bacteremia (or fungemia) should be evaluated with an echocardiogram. A trans-thoracic echo (TTE) is often the first test because it is less invasive. Studies suggest that in the setting of a high-risk patient, a trans-esophageal echo is a preferred initial test. The trans-esophageal echocardiogram is more sensitive (93-100% for TEE compared to 30-80% for TTE). An indication for a TEE is a negative TTE in a patient that appears to be high risk (high-grade septicemia). However, an echo can also determine valvular function and pressures.
Endocarditis treatment includes intravenous (IV) antibiotics along with surgical debridement and valve replacement in patients with a high risk of complications, such as a person with a large vegetation or evidence of prior embolic process. Patients with a history of injection drug abuse are not typically deemed to be the best candidates for valve surgery, given a risk of relapse would jeopardize the valve replacement. Consequently, medical therapy including approximately 4 to 6 weeks of intravenous and/or oral therapy is often used.
Unfortunately, on account of this patient’s risk of potential relapse with IV drugs, Cardiothoracic surgery evaluation felt that he was too high of a risk for surgery.